Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS Lincoln, IL

June 10, 2008Lawrence County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 10, 2008, 1:56 PM CDT for Lawrence County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2008, 1:56 PM CDT (18:56 UTC)
Expired
Jun 10, 2008, 8:00 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 101900
FFWILX
ILC101-110100-
/O.NEW.KILX.FF.W.0032.080610T1856Z-080611T0100Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
156 PM CDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LAWRENCE COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 800 PM CDT.

* AT 156 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING WAS CONTINUING TO OCCUR AS A RESULT OF SEVERAL LEVEE BREAKS 
ALONG THE EMBARRAS AND WABASH RIVERS EARLIER THIS MORNING. FLOODING 
IS OCCURRING NEAR THE LAWRENCEVILLE AIRPORT...IN THE TOWN OF 
WESTPORT...AND IN RURAL AREAS IMMEDIATELY ADJACENT TO THE FAILED 
LEVEES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...LAWRENCEVILLE...PINKSTAFF...BIRDS...BILLET...WESTPORT... 
AND ST. FRANCISVILLE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3867 8755 3865 8761 3862 8762 3860 8761
      3857 8765 3857 8770 3885 8768 3886 8753
      3880 8750 3872 8750
TIME...MOT...LOC 1856Z 180DEG 0KT 3876 8763

$$

BARNES
1 follow-up statement
000 
WGUS73 KILX 110108
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT TUE JUN 10 2008

ILC101-110112-
/O.EXP.KILX.FF.W.0032.000000T0000Z-080611T0100Z/
LAWRENCE-
802 PM CDT TUE JUN 10 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN LAWRENCE COUNTY...

THE FLASH FLOOD WARNING FOR EASTERN LAWRENCE COUNTY HAS BEEN ALLOWED 
TO EXPIRE. NO ADDITIONAL LEVEE FAILURES HAVE BEEN REPORTED SINCE 
EARLIER THIS MORNING AND NO ADDITIONAL RAINFALL IS EXPECTED OVER THE 
NEXT 24 HOURS. 

HOWEVER...AN AREAL FLOOD WARNING REMAINS IN AFFECT FOR LAWRENCE 
COUTY AND SURROUNDING AREAS OF SOUTHEAST ILLINOIS UNTIL TOMORROW 
EVENING. NUMEROUS RURAL ROADS AND LOW LYING AREAS ACROSS THE WARNED 
AREA ARE STILL UNDER WATER.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3867 8755 3865 8761 3862 8762 3860 8761
      3857 8765 3857 8770 3885 8768 3886 8753
      3880 8750 3872 8750
TIME...MOT...LOC 1856Z 180DEG 0KT 3875 8763

$$

AUTEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 12:43 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 10, 12:43 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1243 PM CDT TUE JUN 10 2008

.DISCUSSION...
ISSUED 1040 AM CDT TUE JUN 10 2008

MORNING SURFACE ANALYSIS SHOWS WEAK AREA OF HIGH PRESSURE BUILDING
INTO THE MIDWEST...WHILE FRONTAL BOUNDARY HAS PUSHED WELL TO THE
E/SE INTO THE OHIO RIVER VALLEY. UPPER SHORT-WAVE EVIDENT ON WATER
VAPOR IMAGERY HAS TRACKED INTO THE GREAT LAKES/OHIO VALLEY...WITH
SYNOPTIC SUBSIDENCE/DRYING IN ITS WAKE ACROSS CENTRAL ILLINOIS.
WILL LIKELY SEE FEW-SCT DIURNAL CU LATER THIS MORNING INTO THE
AFTERNOON...BUT SKIES WILL REMAIN MOSTLY SUNNY ACROSS THE BOARD
FOR THE BALANCE OF THE DAY. HAVE UPDATED GRIDS TO REDUCE CLOUD COVER
AND REMOVE SLIGHT CHANCE POPS ACROSS THE NORTH DURING THE MORNING.
15Z TEMPS ARE MAINLY IN THE UPPER 60S AND LOWER 70S ACROSS THE
AREA...WELL ON THEIR WAY TO AFTERNOON READINGS IN THE LOWER TO MIDDLE
80S. HAVE TWEAKED AFTERNOON HIGHS AND HOURLY TEMPS JUST A
BIT...BUT NOT ENOUGH TO MAKE ANY SIGNIFICANT CHANGES TO THE GOING
FORECAST. WILL SEND OUT UPDATED ZONES SHORTLY TO REMOVE MORNING WORDING.

BARNES
&&

.AVIATION...
ISSUED 1243 PM CDT TUE JUN 10 2008

HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER THROUGH THE
ENTIRE 18Z TAF PERIOD.  W/SW WINDS OF BETWEEN 10 AND 20KT WILL
CONTINUE FOR THE REMAINDER OF THE AFTERNOON UNDER A MOSTLY CLEAR
SKY.  MAY SEE A FEW-SCT DIURNAL CU POP UP AROUND THE AREA OVER THE
NEXT HOUR OR TWO...BUT THESE WILL QUICKLY FADE AWAY TOWARD SUNSET.
CLEAR SKIES WILL CONTINUE TONIGHT INTO WEDNESDAY AS WELL.  AS THE
HIGH PRESSURE GRADUALLY SHIFTS EAST OF THE REGION...GUSTY SOUTHERLY
WINDS WILL DEVELOP AFTER 14Z.

BARNES
&&

.PREV DISCUSSION...
ISSUED 233 AM CDT TUE JUN 10 2008

COUPLE OF SHORT WAVES MOVING THROUGH THE REGION. SOME LINGERING POST
FRONTAL SHOWERS HEADING EAST INTO INDIANA...WHILE ONE OF THOSE SHORT
WAVES KICKING UP A SMALL AREA THUNDERSTORMS TO THE NW. THESE SHOWERS
HEADED FOR ILX NRN COUNTIES...AND WILL BE A LAST MINUTE CALL FOR THE
FORECAST PACKAGE. OTHER THAN THAT...MAIN FORECAST PROBLEMS ARE THE
TEMPS THROUGH THE NEXT COUPLE OF DAYS UNTIL NEXT SYSTEM MOVES INTO
MIDWEST LATER THURSDAY. FORECAST IS A BLEND OF THE NAM AND GFS FOR
THE MOST PART.

SHORT TERM...TODAY AND TOMORROW...
MAIN ISSUE IS THE SHORT WAVE ROTATING THROUGH THE MIDWEST BRINGING
SHOWERS TO EASTERN IA AND ACROSS THE MISS RIVER VALLEY. NONE OF THE
SHORT RANGE MODELS HAVE A GOOD GRIP ON THE ACTIVITY. BEST CONVECTION
WITH THOSE SHOWERS IS TRANSLATING SOMEWHAT TO THE NRN TIER OF THE
CLUSTER. THAT BEING SAID...SHOWERS COULD BE VERY SCATTERED BY THE
TIME 12Z ROLLS AROUND AND THE FORECAST IS VALID. ON THE OTHER SIDE
OF THE CWA...THERE IS NEW DEVELOPMENT ON THE SOUTH SIDE OF THE
ACTIVITY ON THE EASTERN SIDE OF THE STATE. PROGRESSION OF THE UPPER
WAVE IS A BIT SLOWER IN GETTING OUT OF HERE...AND WILL BE ADDED TO
THE FORECAST FOR THE MORNING. DRYING OUT IN THE EVENING WILL START A
TEMPORARY DRYING TREND FOR THE NEXT COUPLE OF DAYS WITH WARM TEMPS.

LONG TERM...THURSDAY THROUGH SATURDAY...
SYSTEM THAT WAS PREVIOUSLY CONFINED TO MOSTLY THURSDAY...HAS NOW
DELAYED SOMEWHAT TO MOSTLY EARLY FRIDAY MORNING AND FRIDAY. NEXT
COUPLE OF MODEL RUNS MAY DELAY THE ONSET OF THURSDAYS RAIN TO AFTER
00Z THURS NIGHT. IN THE MEANTIME...HAVE POPS BEGINNING IN THE NW ON
THURSDAY...INCREASING THROUGH THE NIGHT ACROSS THE CWA UNTIL FRIDAY
BEING MORE WIDESPREAD. WITH SLOWING TREND...HAVE KEPT POPS DOWN TO
CHANCE THOUGH THE EXISTENCE OF THE SYSTEM AND ITS ASSOCIATED PRECIP
IS NOT IN QUESTION. WILL BE UPPING POPS AS TIME GROWS CLOSER.
SATURDAY HAS LINGERING SLIGHT CHANCE POPS IN THE SE...AND HAVE KEPT
THEM...ESPECIALLY WITH THE SLOWING OF THE FRONT.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 11:44 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT TUE JUN 10 2008

ILZ027>031-037-038-045-046-111100-
CHAMPAIGN-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-VERMILION-
WOODFORD-
1144 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY NIGHT
THROUGH FRIDAY NIGHT AS THE NEXT COLD FRONT MOVES INTO THE
MIDWEST. THE POTENTIAL EXISTS FOR SEVERE WEATHER...SO KEEP ABREAST
OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040>044-047>053-111100-
CASS-CHRISTIAN-DE WITT-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-
PIATT-SANGAMON-SCHUYLER-SCOTT-
1144 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE ALONG THE ILLINOIS AND SANGAMON RIVER
BASINS FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY NIGHT
THROUGH FRIDAY NIGHT AS THE NEXT COLD FRONT MOVES INTO THE
MIDWEST. THE POTENTIAL EXISTS FOR SEVERE WEATHER...SO KEEP ABREAST
OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054>057-061>063-066>068-071>073-111100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1144 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTENSIVE RUNOFF FLOODING FROM PREVIOUS RAINFALL WILL CONTINUE
OVER MANY AREAS OF EASTERN AND SOUTHEASTERN ILLINOIS THROUGH AT
LEAST TONIGHT. IN ADDITION...SEVERAL RIVERS AND STREAMS WILL
CONTINUE OUT OF THEIR BANKS INCLUDING THE WABASH...LITTLE
WABASH...AND EMBARRAS RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY NIGHT
THROUGH FRIDAY NIGHT AS THE NEXT COLD FRONT MOVES INTO THE
MIDWEST. THE POTENTIAL EXISTS FOR SEVERE WEATHER...SO KEEP ABREAST
OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Jun 10, 8:09 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 AM CDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             5 SSE CLAY CITY         38.62N 88.32W
06/09/2008  M1.00 INCH       CLAY               IL   CO-OP OBSERVER

            MOSTLY PENNY SIZED HAIL...SOME HAIL STONES UP TO QUARTER
            SIZED

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:52 PM CDTSevere Thunderstorm WarningILXClark, Crawford, Jasper38 min
Jun 9, 8:00 PM CDTSevere Thunderstorm WarningILXClay, Richland45 min
Jun 9, 8:47 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland58 min
Jun 10, 2:40 AM CDTFlash Flood WarningILXLawrence6 hr
Jun 10, 7:32 AM CDTFlash Flood WarningILXLawrence6 hr
Jun 10, 8:35 AM CDTFlash Flood WarningILXLawrence6 hr
Jun 10, 8:35 AM CDTFlash Flood WarningILXLawrence6 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.